Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 209, NWS Kansas City, MO

June 18, 2011Linn County, Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 18, 2011, 12:38 AM CDT for Linn County, Miami County, Kansas. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2011, 12:38 AM CDT (05:38 UTC)
Expired
Jun 18, 2011, 1:15 AM CDT
In force
37 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
80.0 mph

Counties Linn County, KS, Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 77 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 1:00 AM CDTTSTM WND GST 808 Wnw Hillsdale, KSWINDS OF 60 TO 80 MPH REPORTED JUST EAST OF WELLSVILLE KS
Jun 18, 1:08 AM CDTTSTM WND GST 80Hillsdale, KS
Jun 18, 1:20 AM CDTTSTM WND GST 70Louisburg, KSALSO TREE DAMAGE REPORTED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 8:19 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2975 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

490 
WUUS53 KEAX 180538
SVREAX
KSC107-121-180615-
/O.NEW.KEAX.SV.W.0209.110618T0538Z-110618T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1238 AM CDT SAT JUN 18 2011

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINN COUNTY IN EAST CENTRAL KANSAS...
  MIAMI COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 115 AM CDT

* AT 1234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING EXTREME DAMAGING WINDS UP
  TO 80 MPH.  THIS STORM WAS LOCATED NEAR PRINCETON...OR 7 MILES 
  SOUTH OF OTTAWA...AND RACING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOUND CITY...OSAWATOMIE...PAOLA...PLEASANTON...LA CYGNE...
  LOUISBURG...BLUE MOUND...PARKER...FONTANA...PRESCOTT...BEAGLE...
  HILLSDALE...NEW LANCASTER...WAGSTAFF...CHILES AND BUCYRUS.

THE MOST DAMAGING PART OF THIS STORM WILL IMPACT THE NORTHERN HALF 
OF MIAMI COUNTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WINDSPREAD DAMAGING WINDS 
MEASURED IN EXCESS OF 70 MPH ACROSS COFFEE AND OSAGE COUNTIES...AND 
CONTINUES TO INTENSIFY. THIS IS AN EXTREMELY DANGEROUS SITUATION. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS.

&&

LAT...LON 3804 9508 3874 9506 3874 9462 3804 9461
TIME...MOT...LOC 0535Z 253DEG 44KT 3853 9529
WIND...HAIL 80MPH <.75IN

$$

BOOKBINDER
3 follow-up statements
572 
WWUS53 KEAX 180555
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1255 AM CDT SAT JUN 18 2011

KSC107-121-180615-
/O.CON.KEAX.SV.W.0209.000000T0000Z-110618T0615Z/
MIAMI KS-LINN KS-
1255 AM CDT SAT JUN 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LINN AND MIAMI
COUNTIES IN EAST CENTRAL KANSAS UNTIL 115 AM CDT...

AT 1249 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS 
OF 70 TO 80 MPH...ESPECIALLY ACROSS NORTHERN PORTIONS OF MIAMI 
COUNTY.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR 
WELLSVILLE TO RANTOUL TO KINCAID...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  OSAWATOMIE...PAOLA...MOUND CITY...LA CYGNE...LOUISBURG...
  PLEASANTON...BLUE MOUND...PARKER...PRESCOTT...FONTANA...BEAGLE...
  HILLSDALE...WAGSTAFF...CHILES...NEW LANCASTER AND BUCYRUS.

LAT...LON 3804 9508 3874 9506 3874 9462 3804 9461
TIME...MOT...LOC 0555Z 238DEG 40KT 3870 9509 3854 9502
          3818 9509
WIND...HAIL 80MPH <.75IN

$$

BOOKBINDER
524 
WWUS53 KEAX 180603
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 AM CDT SAT JUN 18 2011

KSC107-121-180615-
/O.CON.KEAX.SV.W.0209.000000T0000Z-110618T0615Z/
MIAMI KS-LINN KS-
103 AM CDT SAT JUN 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LINN AND MIAMI
COUNTIES IN EAST CENTRAL KANSAS UNTIL 115 AM CDT...

AT 1259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
DAMAGING LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
DESTRUCTIVE WINDS UP TO 80 MPH.  THESE STORMS WERE LOCATED ALONG A 
LINE EXTENDING FROM EDGERTON TO 5 MILES WEST OF PAOLA TO 7 MILES 
SOUTH OF PARKER...MOVING NORTHEAST AT 50 MPH.

THE MOST DAMAGING PART OF THIS LINE WILL PUSH ACROSS NORTHERN MIAMI 
COUNTY.

LOCATIONS IMPACTED INCLUDE...
  MOUND CITY...PAOLA...PLEASANTON...LA CYGNE...LOUISBURG...
  PRESCOTT...FONTANA...HILLSDALE...WAGSTAFF...CHILES...BUCYRUS AND
  NEW LANCASTER.

LAT...LON 3804 9508 3874 9506 3874 9462 3804 9461
TIME...MOT...LOC 0602Z 232DEG 44KT 3878 9499 3861 9492
          3826 9500
WIND...HAIL 80MPH <.75IN

$$

BOOKBINDER
313 
WWUS53 KEAX 180622
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
122 AM CDT SAT JUN 18 2011

KSC107-121-180632-
/O.EXP.KEAX.SV.W.0209.000000T0000Z-110618T0615Z/
MIAMI KS-LINN KS-
122 AM CDT SAT JUN 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR LINN AND MIAMI COUNTIES IN 
EAST CENTRAL KANSAS HAS BEEN REISSUED THROUGH 145 AM CDT...

...A TORNADO WARNING REMAINS IN EFFECT FOR EXTREME SOUTHEAST MIAMI 
COUNTY UNTIL 145 AM CDT...

PLEASE REFER TO THOSE BULLETINS FOR THE LATEST SEVERE WEATHER
INFORMATION.

LAT...LON 3804 9508 3874 9506 3874 9462 3804 9461
TIME...MOT...LOC 0603Z 232DEG 44KT 3878 9497 3861 9490
          3826 9499

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 12:18 AM CDT, 20 minutes earlier.

Area forecast discussion, Jun 18, 12:18 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1218 AM CDT SAT JUN 18 2011

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

LOW LEVEL BOUNDARIES ARE NOT IN SHORT SUPPLY LATE THIS AFTERNOON.
SATELLITE AND RADAR DATA SHOW A COUPLE OF EAST-WEST BOUNDARIES FROM
EAST CENTRAL KS THROUGH WEST CENTRAL MO. HARD TO SAY WHERE THE TRUE
WARM FRONT LIES AFTER THE CONTAMINATION LEFT OVER FROM THE DEPARTED
MORNING MCS. HOWEVER...BASED ON LATEST SPC KINEMATIC FIELDS WILL
PLACE A WARM FRONT FROM CENTRAL KS EAST THROUGH THE SOUTHERN CWA
CURVING SE THROUGH THE MO BOOTHEEL. ANOTHER BOUNDARY LIES JUST NORTH
OF THIS FROM NEAR CNK THROUGH MKC AND ALONG THE MO RIVER. CURRENTLY
FLAT BUT AGITATED CU HAS FORMED ALONG/SOUTH OF THESE BOUNDARIES WITH
SURFACE BASED CAPES IN EXCESS OF 4000 J/KG. GUESS ONE COULD SAY THE
AIRMASS IS EXTREMELY UNSTABLE. WITH H7 TEMPERATURES +11C OR WARMER
OVER EASTERN KS/WEST CENTRAL MO THE AIRMASS IS CURRENTLY
CAPPED...BUT INHIBITION IS NEARLY GONE AS NOTED BY CIN VALUES OF
25-50 J/KG. HARD TO LOCATE ANY TYPE OF MID LEVEL VORTICITY MAX THAT
COULD BE ENOUGH TO INITIATE STORMS. ALSO KEEPING AN EYE ON THE WEAK
COLD FRONT WHICH LIES ACROSS SOUTHEAST NE.

12Z 4KM ARW-NMM DOES SUPPORT A CONCEPTUAL MODEL OF STORMS DEVELOPING
ALONG BOTH THE COLD FRONT (VERY LATE AFTERNOON) AND KS PORTION OF
WARM FRONT (BETWEEN 01Z-02Z). ACTIVITY SHOULD TRACK IN A GENERAL
EASTERLY DIRECTION. IF STORMS FORM THEY SHOULD BECOME SEVERE DUE TO
THE EXTREME INSTABILITY. 0-6KM SHEAR OF 30KTS IS JUST BARELY ENOUGH
TO SUPPORT A FEW SUPERCELLS WITH MULTICELLULAR STORMS MORE LIKELY
AND AN MCS OR TWO EVENTUALLY.

MID LEVEL SHORTWAVE RIDGING EXPECTED TO MOVE IN WITH SUBSIDENCE
TOMORROW SO MOST OF THE DAY SHOULD BE DRY...HUMID AND VERY WARM.
SATURDAY NIGHT LOOKING INTERESTING AS MODELS SHOW A CONSENSUS ON A
LARGE MCS FORMING NORTH OF THE WARM FRONT. DUE TO WHAT HAPPENS WITH
OUTFLOW BOUNDARIES FROM TONIGHTS ACTIVITY SOUTHERN KS/NW OK APPEAR
TO BE THE FAVORITE REGIONS FOR INITIATION WITH THE ACTIVITY QUICKLY
MOVING NEWD THROUGH EASTERN KS AND WEST CENTRAL MO. SEVERE WEATHER
AND LOCALIZED FLASH FLOODING WOULD BE POSSIBLE IF AS LARGE OF AN MCS
FORMS AS BEING ADVERTISED BY SEVERAL MODELS. HAVE ENOUGH CONFIDENCE
TO INCREASE POPS TO LOW END OF LIKELY RANGE.

ANOTHER FRONTAL BOUNDARY WILL BE IN OR NEAR NORTHERN MO SUNDAY
EVENING SO ONCE AGAIN THERE WILL BE A THREAT FOR CONVECTION.

MJ

MEDIUM RANGE (MONDAY THROUGH FRIDAY)...

MEDIUM RANGE MODELS REMAIN IN FAIRLY GOOD AGREEMENT THROUGH NEXT
WEEK...WITH ONLY SUBTLE DIFFERENCES REGARDING A TROUGH THAT WILL
SWING THROUGH THE CENTRAL CONUS MIDWEEK. ON MONDAY...WARM FRONT WILL
SURGE FROM NORTHERN MISSOURI EARLY IN THE DAY INTO SOUTHERN
MINNESOTA BY LATE AFTERNOON...LEAVING THE ENTIRE CWA WARM SECTORED
AND DRY IN THE PRESENCE OF A STRONG EML.

ALL MED RANGE MODELS AND ENSEMBLES AGREE ON A COLD FRONT SWINGING
THROUGH THE CWA LATE TUESDAY AS A SURFACE LOW TRACKS INTO THE UPPER
MISSISSIPPI VALLEY. ALTHOUGH BEST UPPER SUPPORT WILL TRACK NORTH OF
THE REGION IN CLOSER PROXIMITY TO THE UPPER LOW...FRONTAL
CONVERGENCE...STRONG INSTABILITY AND PRECIPITABLE WATER VALUES
APPROACHING 2 INCHES SHOULD FAVOR A BAND OF SHOWERS AND
THUNDERSTORMS TRACKING THROUGH THE AREA TUES AND TUES NIGHT. STAYED
CLOSE TO A MODEL CONSENSUS FOR THE REMAINDER OF THE PERIOD. MODEST
AGREEMENT EXISTS AMONG MED RANGE MODELS THAT 850 TEMPS WILL DROP
BELOW 15C BY THURSDAY. THIS SUPPORTS SURFACE TEMPS NEAR OR SLIGHTLY
BELOW AVERAGE. DRY CONDITIONS EXPECTED THROUGH MOST OF THE LATTER
HALF OF THE WORK WEEK...UNTIL A WARM FRONT APPROACHES THE AREA FROM
THE SOUTHWEST LATE THURSDAY.

HAWBLITZEL

&&

.AVIATION...

INTENSE THUNDERSTORMS ACROSS DOUGLAS COUNTY WILL PROPAGATE TOWARDS
KMCI AND KMKC OVER THE NEXT HOUR WITH ROUGH TIMING BRINGING THIS
ACTIVITY INTO THE TERMINALS BY 0600 TO 0615Z. HAVE INDICATED 20G30KT
WINDS BUT SHOULD THE STORM INTENSIFY...WINDS MAY BE STRONGER THAN
CURRENTLY FORECAST. THUNDERSTORMS WILL CONTINUE IN THE VICINITY OF
THE TERMINALS OVER THE NEXT FEW HOURS BEFORE MESOSCALE EVOLUTION OF
THE STORMS LEAD TO A LESS CERTAIN FORECAST. OTHERWISE...THUNDERSTORM
CHANCES WILL INCREASE AGAIN TOMORROW AFTERNOON ALTHOUGH EXACT TIMING
AND LOCATION IS HIGHLY UNCERTAIN AT THE MOMENT.

DEROCHE

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 17, 7:12 PM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
712 PM CDT FRI JUN 17 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
712 PM CDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 CONDITIONS APPEAR FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT
 ACROSS THE OUTLOOK AREA...BOTH ALONG A WARM FRONT ACROSS EAST
 CENTRAL KANSAS THROUGH CENTRAL MISSOURI...AS WELL AS ALONG A COLD
 FRONT THAT WILL ADVANCE SOUTHEAST FROM NEBRASKA LATER THIS
 EVENING. DAMAGING DOWNBURST WINDS AND LARGE HAIL APPEAR TO BE
 THE PRIMARY SEVERE WEATHER THREATS INTO THE EVENING AND
 OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

 IN THE WAKE OF EARLY MORNING THUNDERSTORMS...THE COLD FRONT WILL
 BECOME STATIONARY ACROSS THE REGION ON SATURDAY...SETTING THE FOCUS
 FOR A POTENTIALLY ACTIVE SEVERE WEATHER EPISODE DURING THE
 AFTERNOON AND EVENING HOURS. CONDITIONS APPEAR INCREASINGLY
 FAVORABLE FOR A COMPLEX OF THUNDERSTORMS THAT MAY CONTAIN VERY
 LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES...ALONG WITH
 TORRENTIAL RAINFALL DURING THE LATE AFTERNOON AND EVENING HOURS
 ACROSS EASTERN KANSAS INTO WESTERN MISSOURI.

 IF SUFFICIENT SUNSHINE CAN RETURN TO THE REGION LATE TOMORROW
 MORNING AND AFTERNOON...A VERY WARM AND HUMID AIRMASS WILL ALLOW
 HEAT INDICES TO REACH THE MIDDLE TO UPPER 90S.

 ANOTHER UPPER LEVEL STORM SYSTEM AND COLD FRONT WILL MOVE INTO
 MISSOURI EARLY NEXT WEEK. THERE WILL BE A THREAT OF THUNDERSTORMS
 MONDAY NIGHT THROUGH EARLY WEDNESDAY. SEVERE THUNDERSTORMS ARE
 POSSIBLE.

 ALTHOUGH WIDESPREAD EXCESSIVE RAINFALL IS NOT EXPECTED WITH THE
 THUNDERSTORM ACTIVITY THROUGH NEXT WEEK...LOCALIZED HEAVY RAINFALL
 WILL BE POSSIBLE. THIS COULD LEAD TO FLOODING OF SMALLER STREAMS
 AND RIVERS AND COULD BRING ADDITIONAL RISES TO THE MISSOURI RIVER.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING ALONG AND SOUTH OF
 INTERSTATE 70...AS WELL AS FAR NORTHWEST MISSOURI LATER THIS
 EVENING.

BOOKBINDER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 11:56 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Miami34 min
Jun 18, 12:25 AM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte35 min
Jun 18, 12:58 AM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte32 min
Jun 18, 1:12 AM CDTTornado WarningEAXMiami17 min
Jun 18, 1:17 AM CDTSevere Thunderstorm WarningEAXJohnson, Linn, Miami28 min
Jun 18, 1:28 AM CDTSevere Thunderstorm WarningEAXJohnson, Wyandotte32 min
Jun 18, 1:36 AM CDTSpecial Weather StatementEAXLeavenworth39 min
Jun 18, 1:47 AM CDTSevere Thunderstorm WarningEAXLinn, Miami43 min
Jun 18, 4:52 AM CDTSpecial Weather StatementEAXLinn38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.